Child gets injected with wrong drug at medical checkup
During a routine checkup, a toddler was accidentally injected with the wrong drug, which caused his lips to go blue and his breathing to stop.
After hitting his head on a cot, one-year-old Declan Campbell’s parents decided to take him to the hospital. They wanted to be sure that their little one’s injury wasn’t severe. However, what was supposed to be a routine procedure almost turned tragic, after the baby boy was injected with the wrong drug before a CT scan.
Why Was Little Declan Injected with the Wrong Drug?
The tragic incident happened in Nepean Hospital, located in New South Wales, Australia.
Declan was taken to the hospital to have a quick CT scan. In order for the CT scan process to be accurate, little Declan had to stay still. And to keep him calm, he was supposed to be sedated with 12mg of ketamine.
However, the doctor mistakenly grabbed the wrong syringe, and injected him instead with 12mg of Suxamethonium.
Suxamethonium is a drug that causes short-term paralysis and is commonly used as a part of general anesthesia.
Declan’s mother saw how her son’s lips quickly turned blue and he suddenly became limp. She turned to the doctor and then told him that something was wrong.
“He just picked the kid up and ran,” his mom continued.
Eventually it was discovered that two different syringes were on the tray given to the doctor. The doctor accidentally grabbed the wrong syringe, and it almost cost Declan his life.
‘Something that Should Have Been so Simple’
Declan’s dad immediately rushed to the hospital after his partner called him and told him about what happened to Declan.
He shared, “Something that should have been so simple, just go for a quick CT scan just to make sure he had no problems and it happened to turn out to be he nearly died.”
Thankfully, Declan has made a full recovery and there doesn’t seem to be any long-term damage.
However, his mom won’t forget how her son stopped breathing for 90 seconds, and was taken away on a metal stretcher. She shared that she realized there was something wrong when one of the staff in the CT room started crying.
The doctor has since apologized for the mistake, and explained what happened to both of Declan’s parents. The hospital added that in the future, they will be implementing measures so that any similar incidents can be avoided.
Photo: pixabay.com, news.com.au
Republished with permission from: theAsianParent Singapore